Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 367, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 14, 2004, 4:42 PM CDT for Monona County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2004, 4:42 PM CDT (21:42 UTC)
- Expired
- Sep 14, 2004, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Monona County, IA
The radar
The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 142142 SVROAX IAC133-142215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 442 PM CDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 515 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MOORHEAD...OR ABOUT 40 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... SOLDIER...CASTANA UTE...MAPLETON...RODNEY HAIL OF 3/4 INCH IN DIAMETER OR LARGER IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4190 9614 4186 9569 4220 9567 4222 9614 $$ CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:45 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 14, 2:45 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT TUE SEP 14 2004 .DISCUSSION... MAIN FORECAST CONCERN REMAINS TSTMS COVERAGE/INTENSITY TNGT ALONG WITH FLOODING POTENTIAL NERN ZONES. SHORT TERM...A FAVORABLE SYNOPTIC SETUP FOR AN ACTIVE WEATHER PATTERN OVER CWA TNGT. MOISTURE IN PLACE WITH PRECIPITABLE WATER ABV 1.5 INCHES PER 12Z OAX SOUNDING. 850 MB THETA E ADVCTN CONTS OVR MUCH OF THE CWA MUCH OF TNGT WITH PRECIP WATER RMNING HIGH THRU 12Z. IN ADDITION...JET ASSOCD WITH STRONG UPR TROF TO OUR WEST WL COUPLE WITH RIGHT ENTRANCE REGION OF JET SEGMENT OVR NRN PLAINS AND PROVIDE UPWARD MOTION TO GO ALONG WITH LOWER LVL FORCING WITH SFC-850 MB BOUNDARY CONVERGENCE. WL GO SCT/CATEGORICAL POPS MOST SECTIONS TNGT. FAVORABLE SHEAR EXISTS FOR SVR STORMS INITIALLY AT LEAST WITH MAIN EMPHASIS SHIFTING TWD HEAVY RAIN LATER THIS EVENING. LAST NGT SAW SOME 3+ INCH RAIN AMOUNTS NERN NEBR FM NW THRU NE OF OFK. ALTHOUGH HEAVIEST RAIN TNGT COULD BE SHIFTED SLIGHTLY SE OF THAT AREA...3 HR FLASH FLOOD INDICES HAVE BEEN LOWERED TO 1-2 INCHES SVRL NERN COUNTIES. WL ISSUE FLASH FLOOD WATCH ACROSS A FEW COUNTIES OVER NERN NEBRASKA AND MENTION HEAVY RAIN ALSO OVR A FEW COUNTIES S OF THAT AREA WHERE HEAVY RAIN IS POSSIBLE BUT INDICES HIGH ENOUGH DUE TO A SVRL WEEK DRY PD SO THAT FLOODING IS LESS LIKELY. ADJUSTED TEMPS SLGTLY UP SERN ZONES WHERE FRONTAL PASSAGE MAY NOT BE UNTIL WED AM. FRONT AND UPR TROF SHOULD SWEEP PCPN CHCS TO OUR E WED AFTN AND TRENDED POPS DOWN IN THE AFTN AND JUST LINGERED POPS AFT 18Z FAR ERN COUNTIES. LOW CLOUDS WL PRBLY WRAP AROUND SYSTEM FIRST PART OF THE DAY...BUT LATEST META SUGGESTING SOME BREAKUP LIKELY IN THE AFTN TO ALLOW READINGS TO RECOVER INTO THE LOWER 70S. DRY AND MODERATING TEMPS THEN STILL ON TRACK THURSDAY INTO FRIDAY AND AS NEXT UPR TROF APPROACHES EARLY NEXT WEEK...READINGS SHOULD WARM A LTL ABOVE OPERATIONAL MEX GUIDANCE THIS WEEKEND AND POSSIBLY COULD BE SIMILAR TO THOSE OBSERVED THIS PAST WEEKEND. WONT GO QUITE THAT WARM YET...BUT DID BOOST A LTL. STILL SOME QUESTION ON HOW FAST NEXT TROF MOVS INTO THE PLAINS TWD DAY 7...BUT LATEST OPERATIONAL GFS AND ECMWF WERE SIMILAR WITH IT APPROACHING WRN NEBR MONDAY. REMOP ALSO SHOWED A HIGH MEASURE OF PREDICTABILITY WITH THIS SOLUTION. FEEL IVAN MAY OPEN ENOUGH AND WEAKEN ENOUGH SO THAT STRONGER LARGE SCALE TROF MAY INFLUENCE PLAINS WX BY DAY 7 TO ALLOW IT TO MOVE INTO CWA AND INCLUDED MODEST POPS AND COOLER TEMPS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH THROUGH 09Z FOR PIERCE...CEDAR...WAYNE AND THURSTON COUNTIES. IA...NONE. && CHERMOK
Hazardous weather outlook, Sep 14, 11:48 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1148 AM CDT TUE SEP 14 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1148 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST TONIGHT ACROSS THE OUTLOOK AREA. SOME STORMS MAY BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS...PARTICULARLY DURING THE EARLY EVENING HOURS. MODEST ENVIRONMENTAL SHEAR OVER THE REGION SUGGEST THAT ISOLATED TORNADOES WILL BE POSSIBLE TOO. ALSO...OCCASIONAL HEAVY RAINFALL MAY BE EXPERIENCED ACROSS PORTIONS OF THE OUTLOOK AREA TONIGHT...LEADING TO AREAS OF FLASH FLOODING AS A STALLED FRONTAL BOUNDARY HANGS TIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY MORNING BEFORE THE SYSTEM SHIFTS SOUTHEAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. DEE
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:21 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 39 min |
| Sep 14, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 31 min |
| Sep 14, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 44 min |
| Sep 14, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.